More than 9 out of every 10 Americans use over-the-counter meds to manage pain, a new survey from the U.S. Pain Foundation found. 

If you take them correctly, OTC painkillers are generally safe and effective, says Charles Vega, M.D., a clinical professor of health sciences at the University of California at Irvine.

But too many people don’t take the pills seriously—and skip the fine print on the bottle as a result, says Charles Vega, M.D., a clinical professor of health sciences at the University of California at Irvine. 

“These are real medicines with real consequences,” Dr. Vega says.

Related: The Better Man Project From Men’s Health—2,000+ Awesome Tips On How to Live Your Healthiest Life

Here are 5 common mistakes you might be making with your painkillers—and what might happen as a result.

PAINKILLER MISTAKE #1: YOU TAKE TOO MANY PILLS

A lot of people assume that by doubling the dosage, they’ll double the pill’s effectiveness.

But you’re probably just increasing your chances of side effects or even poisoning without getting any additional pain relief, Dr. Vega says.  

Related: Gambling Addictions, Purple Sweat, Driving While Asleep—the Scary Side Effects Of Popular Meds

Lots of people learn this lesson the hard way. For example, taking too much acetaminophen—the active ingredient in Tylenol and many other OTC meds—is one of the most common causes of poisoning worldwide, the National Institutes of Health says.

“These OTC painkillers are shown to be effective at the dosage listed on the label,” Dr. Vega says. 

For acetaminophen, that’s 4,000 milligrams (mg)—or 8 tablets of Tylenol Extra Strength—per day, max. 

Pop two or three times the dosage of any painkiller, and you run the risk of nausea or an upset stomach, heartburn, rashes, or even liver or kidney damage, he says. 

PAINKILLER MISTAKE #2: YOU TAKE PAIN MEDS TOO OFTEN

Unless you’re following a doctor’s instructions, you shouldn’t be taking OTC pain pills more than one or two days per month, Dr. Vega says. 

For example, taking acetaminophen on a daily or weekly basis could raise your risk of liver failure or even death, according to the U.S. Food and Drug Administration (FDA). 

And while A Daily Low-Dose Aspirin Can Help Your Heart if you’re already at risk of heart disease, it can also eat away at the lining of your stomach and gut.

In fact, daily aspirin may raise your risk of serious internal bleeding by 55 percent, a study in JAMA found.

Related: What You Should Do If You Pee Blood

So if you need painkillers on a daily or weekly basis—whether for joint pain, headaches, or something other chronic issue—see your doctor to identify your underlying problem and the best solution to actually treat it, Dr. Vega says. 

PAINKILLER MISTAKE #3: YOU ASSUME ALL OTC PAIN MEDS ARE THE SAME

The active ingredient in Tylenol is different from the active ingredient in Advil (or Aleve, or Bayer). You should take each painkiller’s specific method of action into account when choosing a pain reliever—rather than just popping whatever you have in your medicine cabinet, Dr. Vega says.

For example, ibuprofen—the active ingredient in Motrin IB or Advil—works by lowering your levels of certain inflammation-causing hormones. 

That makes it a great option for arthritis pain or swelling, but it might not be as effective at knocking out a headache. In that case, acetaminophen might be your best bet, since it works by interfering with your brain’s pain receptors. 

Related: 7 Highly Effective Ways to Prevent a Headache

What’s more, different painkillers have different side effects. Depending on your personal health history—like if you have high blood pressure or you’re a heavy drinker—you may want to avoid certain meds, Dr. Vega explains.

Heavy drinkers may want to steer clear of acetaminophen, which may raise their risk of kidney disease. And taking naproxen (like Aleve) or ibuprofen (like Motrin) if you have high BP may increase your risk for heart disease or stroke, Dr. Vega says.

Your best bet? Talk with your drugstore pharmacist before you check out. 

“They’re great sources of info on side effects and proper usage,” he adds.

PAINKILLER MISTAKE #4: YOU MIX OTC PAIN DRUGS WITH PRESCRIPTION MEDS

When shopping for pain relievers, 45 percent of people don’t consider the prescription meds they’re taking, the U.S. Pain Foundation survey found.

But many prescription medications—like Oxycodone, Vicodin, and Percocet—also include acetaminophen. 

“So if you’re not paying attention and you take Tylenol with those, you can get into trouble,” Dr. Vega says.

Too much acetaminophen can cause liver or kidney damage, Dr. Vega says. 

What’s more, mixing prescription drugs like blood thinners, beta-blockers, or antidepressants with ibuprofen or naproxen could raise your risk for kidney problems, heart attack, or other serious health complications.

PAINKILLER MISTAKE #5: YOU MIX DIFFERENT OTC MEDS

The majority of painkiller users—65 percent—don’t consider how their pain pills may interact with other OTC drugs, the survey shows.

But many over-the-counter meds contain the same active ingredients as pain relievers, even if they aren’t specifically marketed to ease your aches, Dr. Vega says. 

One common scenario: A guy’s taking a low-dose aspirin per his doctor’s instructions to lower his risk for heart trouble. 

He gets sick, and buys an OTC cold medicine without thinking to check if it also contains aspirin—many do.

All that aspirin could lead to stomach problems or even life-threatening gastrointestinal bleeding, Dr. Vega says. 

Related: 5 Over-the-Counter Medicines You Should Never Take Together

Similar double-dipping can occur if you’re taking Tylenol regularly, and then add in meds like Alka-Seltzer Plus or Mucinex Fast-Max for a cold or cough—both of which also contain acetaminophen. That can raise your risk of liver issues or kidney damage. 

This article originally appeared on MensHealth.com.